Tornadoes · United States · Kansas · 2019
EF0 tornado, Minneola, Kansas, May 17, 2019
This EF0 tornado ran 0.4 miles across Clark County on May 17, 2019, touching down at 8:46 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2019
- Touchdown
- 8:46 PM CDT (01:46 UTC)
- Lifted
- 8:47 PM CDT (01:47 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clark County
- Touchdown point
- 37.446, -100.076
- Lift-off point
- 37.441, -100.072
- Record number
- 1905171946-01
The damage survey
27 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 138 mph.
- Southwest wind blew wooden stake into road. Small debris were evident in field north of road. Brief tornado on the apparent foward flank supported by several chaser videos.
- Wheat laid over suggesting a vortex passed across road. The track extended southwest from this point.
- Debris in fence and road sign blown down
- Vortex path just south of this point
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed in the panhandle of Oklahoma and up into southwest Kansas during the early evening along a dryline. Storms struggled to develop all afternoon due to warm air aloft but once they did form explosive growth was realized. Several long tracked and strong tornadoes occurred with the strongest storms.
The tornado moved out of Meade County at 1943 LST and moved into Ford County at 1952 LST. As it crossed Highway 54 it overturned a semi truck but fortunately the driver was not hurt.
Brief tornado on the foward flank videotaped by a storm chaser.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS DDC issued a tornado warning for this county at 01:37 UTC, 9 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a severe thunderstorm watch, issued at 00:39 UTC and running to 01:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:39 UTC | 01:52 UTC | Severe Thunderstorm Watch | DDC |
| 00:57 UTC | 01:45 UTC | Severe Thunderstorm Warning | DDC |
| 01:37 UTC | 02:15 UTC | Tornado Warning | DDC |
| 01:48 UTC | 02:21 UTC | Tornado Warning | DDC |
| 01:52 UTC | 03:13 UTC | Tornado Watch | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 17, 5:36 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 17, 5:36 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 536 PM CDT Fri May 17 2019 .UPDATE... Issued at 536 PM CDT Fri May 17 2019 Capping inversion of warm air aloft appears to be winning the battle across SW Kansas. HRRR has been one of the last holdouts calling for supercell initiation, originating from the Oklahoma panhandle. A recent attempt at initiation in Beaver county, Oklahoma on radar/satellite has failed. Pronounced dryline is clearly visible on radar, from just west of Scott City, to just west of Liberal. Its eastward momentum is ending, and will begin retreating soon. With the loss of convergence and strong capping, reduced pop grids for the next several hours. Kept a 20% mention out of respect for the extremely unstable airmass east of the dryline, but it appears convection will struggle or fail to initiate. Towards midnight, HRRR shows a rapid explosion of convection from near Dodge City to near Hays, as the cold front/dryline combination collide with the moisture/instability axis. This seems reasonable, and large hail is possible from this activity overnight. && .SHORT TERM...(This evening through Saturday) Issued at 100 PM CDT Fri May 17 2019 Depending on the strength of a capping inversion, thunderstorms will be possible this evening as short range models continue to show a strengthening field of southwesterlies aloft spreading eastward across the Western High Plains downstream of a negatively tilted upper level trough shifting across the Great Basin. As an upper level shortwave perturbation lifts northeast across the Colorado Rockies into western Nebraska, a deepening surface low in eastern Colorado will begin to lift northeast into southwest Nebraska. Meanwhile, a sharpening attendant dryline near and along the Colorado border will edge slowly eastward across west central and southwest Kansas. Ahead of the dryline, a prevailing southerly flow will draw ample moisture into the area with surface dewpoints climbing up into the lower/mid 60s(F), providing substantial instability as low/mid level lapse rates steepen. Although the strength of the cap remains an issue in regards to timing of initiation and coverage, isolated to potentially widely scattered thunderstorms will be possible early this evening in vicinity of the dryline as it advances across western Kansas. The better chance for development looks to be further north toward the I-70 corridor. Based on model soundings, favorable deep layer shear and instability with SBCAPE values in excess of 3000 J/kg suggest a significant severe potential with any storm that develops. Large hail and damaging winds will be the main threats initially with isolated tornadoes also possible. The focus for thunderstorm chances shifts east late Saturday afternoon as the main upper level trough axis moves out of the Colorado Rockies into the Western High Plains, nudging the dryline further east into central Kansas by Saturday afternoon. Meanwhile, there is fair agreement betweent the NAM/GFS/GEM/ECMWF of a secondary surface low developing generally across extreme southwest Kansas into the panhandles of Oklahoma and Texas by early afternoon with a convergence zone setting up along a developing attendant boundary extending northeast into central/north central Kansas. Dependent on recovery time from any convection the previous 12-24 hours, thunderstorms may develop in vicinity of a surface trough/dryline more toward central Kansas, then later Saturday evening in west central and portions of southwest Kansas as a cold front begins to push southeast into the area out of northeast Colorado and southwest Nebraska. As for temperatures, a drier and slightly cooler air mass will spread southeast into western Kansas tonight in wake of the advancing surface trough/dryline. Look for lows well down into the 50s(F) by early Saturday morning with a few 60s(F) still possible in south central Kansas. Expect highs only up into the 70s(F) Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 205 PM CDT Fri May 17 2019 Drier conditions will prevail Sunday as an upper level trough quickly lifts northeast out of the Central Plains into the Upper Midwest. Drier and cooler air will filter into the high plains behind a departing cold front limiting highs to the 70s(F) across much of the area Sunday afternoon. A few upper 60s(F) will be possible further north in west central and central Kansas. Rain chances return Monday into early Tuesday as an easterly upslope flow sets up across the Western High Plains ahead of yet another upper level low pushing eastward across the Intermountain West. With sufficient lift and moisture present, showers/thunderstorms will be possible by late Monday afternoon as a series of H5 vort maxima begin to eject out of the Desert Southwest into the high plains of western Kansas. Medium range models are in fair agreement showing stronger QFP signals, more specifically across central Kansas where the ground remains fairly saturated from heavy rainfall in the last week or so, resulting in potential flooding impacts. Easterly upslope winds will do little to erode a cooler air mass settled across the high plains to kick off the work week. Considering likely increased cloud cover and potential areas of rain, highs are expected to remain well below normal Monday before beginning to slowly recover through the middle part of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 453 PM CDT Fri May 17 2019 Strong south winds gusting 35-40 kts late this afternoon will diminish rapidly this evening as the pressure gradient collapses. A capping inversion of warm air aloft is expected to prevent thunderstorm development this evening, and will remove all mention of convection from the TAFs, but will continue to monitor. Surface winds will trend light NW overnight, behind the passage of a cold front/dryline. VFR with variable amounts of cirrus will continue through tonight, with SKC by 12z Sat. Broken/overcast mid layer clouds will increase by 18z Sat as main shortwave energy arrives. Scattered showers and thunderstorms are most likely from HYS to DDC Saturday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 79 49 72 / 20 30 30 0 GCK 49 76 46 71 / 20 30 20 0 EHA 50 75 46 75 / 0 20 10 10 LBL 52 77 47 74 / 10 10 10 0 HYS 56 77 49 69 / 30 30 50 0 P28 64 79 53 74 / 30 40 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, May 17, 2:20 AM CDT, 18 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 220 AM CDT Fri May 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hazards start the day with fire weather and non-thunderstorm winds. Wind gusts out of the south expected to push into the 40 mph range with relative humidity values dropping into the 20 percent range for western counties. Severe weather and lightning will become a threat during the late afternoon and evening time frame for points east of HWY 83 and pushing eastward out of the CWA by 10PM CDT. All forms of severe weather are a concern with large hail, wind, and a few tornadoes possible during this time frame. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Elevated risk * Non-thunderstorm wind: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- More rounds of storms expected in the long term, especially a severe threat for Saturday, mainly east of HWY 183 for eastern counties of central and south central Kansas. More impulses look to push across the region sporadically throughout the next week with flooding becoming a major concern for early next week on Monday and Tuesday with rainfall amounts expected to push into the 3-4 inch range for eastern counties that have been quite saturated and flooded over the past week or so from previous heavy rains. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - NONE * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 17, 7:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 9 NNW MONTEZUMA 37.70N 100.53W
05/17/2019 E1.00 INCH GRAY KS PUBLIC
&&
LEELocal storm report, May 17, 7:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 14 SSW MEADE STATE PARK 37.00N 100.57W
05/17/2019 MEADE KS TRAINED SPOTTER
THE TORNADO SPUN UP VERY QUICKLY NEAR THE
STATE LINE AND MOVED NORTHEAST.
&&Local storm report, May 17, 7:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 N CIMARRON 37.90N 100.36W
05/17/2019 E0.88 INCH GRAY KS PUBLIC
&&
LEELocal storm report, May 17, 8:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL MEADE 37.29N 100.35W
05/17/2019 E1.00 INCH MEADE KS CO-OP OBSERVER
QUARTER-SIZED HAIL IN PROGRESS.
&&Local storm report, May 17, 8:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 4 W MEADE STATE PARK 37.17N 100.51W
05/17/2019 E2.00 INCH MEADE KS PUBLIC
THE HAIL WAS REPORTED TO BE 2.25 INCHES IN
DIAMETER.
&&Local storm report, May 17, 8:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TORNADO 3 NW FOWLER 37.41N 100.23W
05/17/2019 MEADE KS LAW ENFORCEMENT
THE TORNADO TOUCHED DOWN BRIEFLY AND
PRODUCED A DEBRIS CLOUD.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.8 hours before the tornado, 39 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 3094 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
- 0-3 km lapse rate
- 6.5 K/km
Dodge City, (KDDC), 12:00Z
10.2 hours after it, 39 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71180 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
The radar
The Dodge City radar (KDDC), 37 km away, was scanning. The volume nearest the touchdown began at 01:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:13 UTC | FUNNEL CLOUD | 9 Nnw Montezuma | Gray, KS | THE FUNNEL DID NOT LAST LONG. |
| 00:13 UTC | HAIL 1 | 9 Nnw Montezuma | Gray, KS | |
| 00:50 UTC | HAIL 0.88 | 6 N Cimarron | Gray, KS | |
| 00:52 UTC | HAIL 2 | 4 W Meade State Park | Meade, KS | THE HAIL WAS REPORTED TO BE 2.25 INCHES IN DIAMETER. |
| 01:05 UTC | HAIL 1 | Meade | Meade, KS | QUARTER-SIZED HAIL IN PROGRESS. |
| 01:37 UTC | TORNADO | 3 Nw Fowler | Meade, KS | THE TORNADO TOUCHED DOWN BRIEFLY AND PRODUCED A DEBRIS CLOUD. |
| 01:47 UTC | TORNADO | 2 W Minneola | Clark, KS | |
| 02:06 UTC | TORNADO | 3 Nw Bloom | Ford, KS | CORRECTS PREVIOUS TORNADO REPORT FROM 3 NW BLOOM. A HOUSE WAS DAMAGED AT 115 AND WRANGLER RD. THE TIME WAS CORRECTED. |
| 02:08 UTC | TORNADO | 4 N Bloom | Ford, KS | A HOUSE WAS DAMAGED AT 117 AND WILDFIRE RD. |
| 02:11 UTC | TORNADO | 6 N Bloom | Ford, KS | SHED DAMAGED AT 118 AND WHIRLWIND RD. THE TIME WAS ESTIMATED FROM RADAR. |
| 02:13 UTC | TORNADO | 6 Wsw Ford | Ford, KS | CORRECTS PREVIOUS TORNADO REPORT FROM 6 WSW FORD. DAMAGE DONE TO A SHED AT 120 AND VALLEY RD. THE TIME ESTIMATED FROM RADAR. |
| 02:13 UTC | TORNADO | 6 Wsw Ford | Ford, KS | DAMAGE DONE TO A SHED AT 120 AND VALLEY RD. THE TIME ESTIMATED FROM RADAR. |
| 02:25 UTC | TORNADO | 3 Nw Bloom | Ford, KS | A HOUSE WAS DAMAGED AT 115 AND WRANGLER RD. |
| 02:38 UTC | TORNADO | 6 Ssw Windhorst | Ford, KS | LARGE WEDGE TORNADO. |
| 02:42 UTC | TORNADO | 4 S Windhorst | Ford, KS | HOUSE DAMAGED AT 131 AND NICKEL RD. THE TIME WAS ESTIMATED FROM RADAR. |
| 02:53 UTC | TORNADO | 6 Ese Windhorst | Edwards, KS | A MOBILE HOME WAS OVERTURNED AT 20TH AND W RD. THE TIME IS ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 17, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 4:43 PM CDT | EF0 | Pecos, TX | 2.4 | 100 | |||
| May 17 | 5:40 PM CDT | Unrated | Hitchcock, NE | 0.3 | 75 | |||
| May 17 | 5:55 PM CDT | EF2 | Red Willow, NE | 6.0 | 350 | |||
| May 17 | 6:10 PM CDT | EF0 | Red Willow, NE | 3.0 | 100 | |||
| May 17 | 6:32 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 17 | 6:45 PM CDT | EF0 | Frontier, NE | 0.1 | 50 | |||
| May 17 | 6:55 PM CDT | EF0 | Frontier, NE | 0.5 | 315 | $1,000 | ||
| May 17 | 6:58 PM CDT | EF2 | Frontier, NE | 0.6 | 178 | $12,000 | ||
| May 17 | 7:05 PM CDT | EF3 | Frontier, NE | 2.1 | 400 | $100,000 | ||
| May 17 | 7:12 PM CDT | EF0 | Frontier, NE | 0.3 | 40 | |||
| May 17 | 7:15 PM CDT | EF1 | Frontier, NE | 4.7 | 400 | $250,000 | ||
| May 17 | 7:32 PM CDT | Unrated | Beaver, OK to KS | 6.7 | 50 | |||
| May 17 | 7:54 PM CDT | EF1 | Dawson, NE | 9.8 | 600 | $900,000 | ||
| May 17 | 8:15 PM CDT | EF0 | Dawson, NE | 1.6 | 150 | |||
| May 17 | 8:30 PM CDT | EF1 | Custer, NE | 0.1 | 92 | $15,000 | ||
| May 17 | 8:36 PM CDT | EF0 | Meade, KS | 1.5 | 50 | |||
| May 17 | 8:37 PM CDT | EF3 | Meade, KS | 29.6 | 600 | $500,000 | ||
| May 17 | 9:30 PM CDT | EF2 | Ford, KS | 14.9 | 875 | |||
| May 17 | 10:19 PM CDT | EF2 | Edwards, KS | 10.9 | 565 | |||
| May 17 | 11:28 PM CDT | Unrated | Pawnee, KS | 0.8 | 50 | |||
| May 17 | 11:30 PM CDT | Unrated | Barton, KS | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.